West Virginia, 2002

Flash Flood in West Virginia, May 28, 2002

May 28, 2002 · NWS LWX · 1 event in 1 county or zone

An area of thunderstorms sat over southern Hampshire County for several hours during the afternoon of the 28th. Rainfall amounts of over 2 inches were estimated and two roads were closed by flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of thunderstorms sat over southern Hampshire County for several hours during the afternoon of the 28th. Rainfall amounts of over 2 inches were estimated and two roads were closed by flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, May 28, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT TUE MAY 28 2002

TDY THRU WED...

GOOD RH AND WEAK BOUNDARIES RMN OVR FA TDY. CONVECTION HAS STARTED
AGN THIS AFTN AND WILL CONTINUE INTO THIS EVENING. HIGH PWS...VERY
WEAK FLOW...AND LOW FFG WL CONTINUE A CHC OF FFS IN THE WESTERN 2/3
OF CWA. L/V WINDS AND HIGH DEWPOINT WL PRODUCE SOME FOG AGAIN OVER
THE FA. FOG SHUD DISSIPATE BY MID MORNING. LAPSE RATES WILL BE A
LITTLE LESS ON WEDNESDAY BUT STILL FEEL THAT IT WL BE CONDITIONAL
UNSTABLE ESPECIALLY IN OROGRAPHIC FAVORED AREAS SO WL PUT IN A CHC
OF TSRA IN THE WEST DURING THE AFTERNOON. ND

WED NIGHT THRU TUE...
RDG BLDS SANDWICHING THE REGION BETWEEN THE DISTURBANCE OFF THE SE
COAST AND THE LOW AND FNT ACRS THE GREAT LAKE REGION. TEMPS WILL
WARM THU WITH THE RIDGING AND FRI IN ADVANCE OF NEXT CDFNT MOVING
DOWN. S FLOW WILL ALSO KEEP DEW POINTS AND HUMIDITY UP IN ADVANCE OF
FNT. SCT SHWRS AND TSTMS ARE EXPCTD FRI. NW FLOW AND DRYING SAT
BEHIND THE FNT. HI PRES BUILDS IN SAT NIGHT AND MOVES OFF THE COAST
SUN. NEXT WX SYSTEM MOVES THROUGH MON AND TUE BRINGING CHC PCPN.
BMW

.LWX...
DC...NONE.
MD...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
     MDZ002>006...MDZ009>010.
VA...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>053.
WV...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
     WVZ048>055.
END

In the hours before

Special weather statement, May 28, 10:11 AM EST, 4 hours 49 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1111 AM EDT TUE MAY 28 2002

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS IN WEST AND WEST
CENTRAL MARYLAND... THE EASTERN PANHANDLE OF WEST VIRGINIA... THE
DISTRICT OF COLUMBIA... AND NORTHERN AND CENTRAL VIRGINIA THIS
AFTERNOON.

MANY OF THESE AREAS EXPERIENCED HEAVY RAINFALL OVER THE PAST TWO
DAYS. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND
ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE
REGION REMAINS MOIST AND UNSTABLE. ALSO...THUNDERSTORMS WILL BE SLOW
MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR.

IN ADDITION...SOME OF THE STRONGER STORMS MAY HAVE STRONG WINDS OR
HAIL.

SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ND

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hampshire

When
May 28, 3:00 PM EST to 4:00 PM EST
Where
Hampshire County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Two roads were closed by flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298306.